Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Statistical properties of low-density traffic


Authors: George Weiss and Robert Herman
Journal: Quart. Appl. Math. 20 (1962), 121-130
MSC: Primary 90.30
DOI: https://doi.org/10.1090/qam/145991
MathSciNet review: 145991
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper considers an infinitely long line of traffic moving on a highway without traffic lights or other inhomogeneities. It is assumed that each car travels at a constant speed which is a random variable. A further assumption is that when one car overtakes another, passing is always possible and occurs without change of speed. it is shown that any initial headway distribution must relax to a negative exponential distribution in the limit of $ t$ becoming infinite. The statistics of passing events are examined, and it is shown that the probability of passing (or being passed by) $ n$ cars In time $ t$ is described by a Poisson distribution.


References [Enhancements On Off] (What's this?)

  • [1] G. F. Newell, Mathematical models for freely-flowing highway traffic, Opns. Res. 3, 176 (1955) MR 0077065
  • [2] I. Prigogine, A Boltzmann-like approach to the statistical theory of traffic flow, Theory of Traffic Flow, Elsevier Publishing Company, Amsterdam, (1961), p. 158 MR 0134344
  • [3] I. Prigogine and F. C. Andrews, A Boltzmann-like approach for traffic flow, Opns. Res. 8, 789 (1960) MR 0129011
  • [4] M. J. Lighthill, and G. B. Whitham On kinematic waves, II; A theory of traffic flow on long crowded roads, Proc. Roy. Soc. (A) 229, 317 (1955) MR 0072606
  • [5] R. E. Chandler, R. Herman and E. W. Montroll. Traffic dynamics: Studies in car following, Opns. Res. 6, 165 (1958) MR 0094251
  • [6] R. Herman, E. W. Montroll, R. B. Potts and R. W. Rothery, Traffic dynamics: Analysis of stability in car-following. Opns. Res. 7, 86 (1959) MR 0103123
  • [7] R. Herman and R. B. Potts, Single lane traffic theory and experiment, Theory of Traffic Flow, Elsevier Publishing Company, Amsterdam, 1961, p. 120 MR 0135615
  • [8] D. C. Gazis, R. Herman and R. B. Potts, Car following theory of steady state traffic flow, Opns. Res. 7, 499 (1959) MR 0106105
  • [9] R. Brout and I. Prigogine, Statistical mechanics of irreversible processes, Part VIII; General theory of weakly coupled systems, Physica 22, 621 (1956) MR 0104380
  • [10] M. S. Barlett, Some problems associated with random velocity, Publ. de l'Inst. de Statist. Paris, VI, 4, 261 (1957) MR 0100302
  • [11] L. Carleson, A mathematical model for highway traffic, Nordisk Mat. Tid. 5, 4 (1957) MR 0100301
  • [12] A. J. Miller, A queueing model for road traffic flow, J. Roy. Stat. Soc. B, 23, 64 (1961) MR 0128554
  • [13] W. L. Smith, Renewal theory and its ramifications, J. Roy. Stat. Soc. (B) 20, 243 (1958) MR 0099090
  • [14] G. H. Weiss and A. A. Maradudin, Some problems in traffic delay, (to appear) MR 0140367
  • [15] R. Herman and G. H. Weiss, Some comments on the highway crossing problem, (to appear)
  • [16] M. S. Raff, The distribution of blocks in an uncongested stream of automobile traffic, J. Am. Stat. Soc. 46, 114 (1951)
  • [17] J. C. Tanner, The delay to pedestrians crossing a road, Biometrika, 38, 383 (1951) MR 0045991
  • [18] A. J. Mayne, Some further results in the theory of pedestrians and road traffic, Biometrika, 41, 375 (1954) MR 0065068

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 90.30

Retrieve articles in all journals with MSC: 90.30


Additional Information

DOI: https://doi.org/10.1090/qam/145991
Article copyright: © Copyright 1962 American Mathematical Society

American Mathematical Society